Monday, May 4, 2009

Remicade, Treatment 3

Wordles: A Way to Cope

Sometimes you just need a new way to cope...and a wordle is a terrific way to express yourself. Above is my sad wordle. This is how I feel when I am inflammed and depressed- warm colors, everything all over the place! When I am in this state of mind I can only focus on the challenges of getting through the day. In the last few days, this wordle describes me...

On Friday, May 1st, I went in for my 3rd Remicade infusion. It started just fine, but 30 minutes in, it got interesting! It was then I began to fully appreciate the slow drip. Because my mom had an allergic reaction to Remicade in the past, I have always been a little weary. So, for the first 4 infusions I wanted to have someone with me. I am grateful my sister-in-law Vicki came with me this time around.

So there we are chatting about Grey's Anatomy and Private Practice (by the way, unbelieveable Private Practice finale!!!!) and my chest begins to tighten, it's getting more difficult to breathe and I can feel intense heat rising...I felt like my body was a thermometer. That is when we called in Laryl, RNP, and she immediately stopped the drip and made me lie down. Apparently I looked like a talking red beet. Now I know what a hot flash feels like and I do not envy my mom and mom's in law!

After waiting 30 more minutes and flushing my system with saline, we started that Remicade back up. Try try try again! Vicki taught me the card game "Spit" and despite what my husband says, she does not cheat:) So there we are having a lovely time, playing one hand spit. That's when it happens- I get the ITCHIEST palms I have ever had! If Vicki would have left me alone I probably would have rubbed my hands raw. Come back Laryl! And then the bottoms of my feet began to itch...red, raw, and I could not stop scratchin'...

The bottom line- after painful skin, excrutiating joint pain, hot flashes and intensely itchy hands and feet- my docs put a stop to my Remicade treatments. Oh Dear. Where are my sweatpants?

On to Humira


Apparently, my body can not tolerate the mouse protein found in Remicade. Pretty depressing, I had high hopes for Remicade. Now, we have a new plan and we are going to try another biologic medication called Humira. This drug is also a TNF blocker, but it is administered by giving yourself an injection under the skin.

My sanity is being tested. I really just want something to work! But I am going to breathe and focus on what my happy wordle looks like instead. The cool colors, the organization. I am lucky in so many other ways. This disease will not rule.

A big thank you to my husband- for sitting through the first two infusions and keeping me laughing at all times- and to both Vicki and Laryl- for getting me through these allergic reactions!

3 comments:

  1. Wow. What kind of crazy medication causes an allergic reaction in so many people. Freaky.

    I hope you have better luck with the next treatment! Hang in there!

    By the way- those wordles are cool! I want to make one...

    ReplyDelete
  2. Hi BrightSide!

    While I did have a reaction, for many Remicade is a miracle drug. It has changed a lot of lives for the better.

    It's too bad I could not tolerate it, but it was worth trying! Thanks so much for the encouragement.

    Go wordle it up!

    ReplyDelete
  3. I love you and I'm so proud that you aren't giving up hope!
    xoxoxo

    ReplyDelete